Stopping hormone treatment?

My husband was diagnosed in June 2019, he had a Gleason score of 8 and started hormone therapy in the October of 2019 and had radiotherapy in Feb 2020. He was given a pathways of three years hormone therapy.

He is 58 and has had every side effect they list to the hormone therapy and quite severe. He was then given cyprotherone acetate to try to help combat the hot flushes which it has done but his fatigue and aches all over his body are gradually getting worse.  

His next consultants appointment has been pushed back a month and he has spoken to the cancer nurse as after doing research there seems to be little statistically to say that stopping hormone treatment after two years vs the three has material benefit in successfully treating the cancer.

Therefore he is really considering ending hormone treatment at the two year point, has anyone else done this or so they have any advice?  My preference is he continue the treatment but I’ll support his decision as I can see how much he suffers from the side effects (we have tried through diet and supplements like sage tea and evening promise oil to help but little does)

any guidance appreciated 

  • Hi Nellie 

    A difficult one. Length of time on HT seems to vary so much with many specialists seeming to have their own preferences.

    Some HT finishes when RT ends sometimes continues for 6-12 months. Not sure how they work it out but I would imagine it depends on stats when treatment starts.

    You don't give any PSa figures or if it has spread because that would have a bearing.

    Gleeson 8 is medium in terms of aggressiveness so if it has also spread outside the gland then that could be a reason for the 3 years.

    If it was myself and I was struggling with the HT I might try and push to end HT after 2 years, monitor and save the HT for later if needed.

    Just my opinion.

    Hopefully others will post.

    Best wishes

    Steve

  • Hi!

    Hormone therapy can be devastating, especially the fatigue.

    It is true that many men these days get 18-24 months of hormones rather than the full 36 that I had to suffer and your husband is expecting. More recent research has shown little statistical difference.

    But - and it's a very big but - the devil is in the detail, and some men are still given the full 36 months for good reason.

    What your husband needs to know is why he's having the full sentence with no parole: Is it because he started before the guidelines were amended, or is it because of the particulars of his disease, which the doctors know but you (and we) may not?

    I think that raising this matter, particularly as he's finding the treatment so awful, is perfectly reasonable, and I'm sure his doctor(s) will be happy to review it.

    He is, of course, perfectly free to simply decline the treatment, but I'd urge him to discuss it first, and see what the medics have to say.

    If it's any consolation, my fatigue peaked at about 15 months, and then eased off significantly in the last 6 months. But we're all different.

    - - -

    Heinous

    The priority is to live while you have the option.

  • Thank you so much,  great advice and it makes perfect sense.  We will discuss this with the doctor and learn more. He is at about the 15 month mark so may be following a similar pattern to you so it is nice to know it can ease.

    Thank you and I hope you and yours are all  well. Best wishes x

  • Hi I to have lots of side effects have spoken to oncologist it will be 2 years June and I'm going to ask to stop then also berevment and these side effects are proving to much

    Ian
  • I am very sorry for your loss and can see from my husband how difficult the HT can be. 
    Take care and best wishes x

  • Hi Nellie.

    I am in the third year of HT (Prostap) and don't have any trouble with side effects. I use Evening Primrose Oil but I take Sage Leaf capsules rather than Sage Tea. That might be worth a try. I take 1 1300mg EPO capsule and 2 285mg SL capsules twice a day and get them from Holland and Barratt.

    We moved house to a new NHS trust area (still in Scotland) just at the start of lockdown last March and had a lot of problems with getting our GP notes transferred. When they finally arrived, my new GP requested follow-up appointments from both Oncology and Eye departments (I also have Glaucoma which is currently well controlled). I had an appointment with the new eye department and all was found to be well, but I received a letter from the new oncology department saying that I should immediately stop the Prostap injections as it had already been two years and that was the current practice in the new trust. The new oncologist hadn't seen any of my test results or scans from diagnosis so I contacted my previous nurse consultant. He called back and was very helpful. He said that from my original scans and other tests they would recommend the full three years on HT (I was Gleason 4+5=9, PSA 15, T3A N0 M0 and my father had died of PC at the age of 53) so that's what I did. I have two more injections to go, one in March and one in June then we'll see what happens. So far all is good as  my PSA has been undetectable since RT finished in March 2019.

    I hope your husband finds help with the side effects of HT.

    Seamus
    (See my profile for more)
  • Hi Nellie,Like your husband I'm also a Gleason 8 and after 2 years HT I got to see the Consultant to talk about continuing. I have suffered what I consider to be horrific side effects but they have lessened recently. My hot flushes have become shorter and less frequent and other side effects have also diminished.In his letter and at the meeting he said "I think you are better off having the full 3 years with your higher grade disease". But on a better note he did say it was at the low end of the aggressive scale. So I agreed  to continue but look on it as a necessary evil.

    I wish him the best of luck with whatever he decides.    Best regards Reg

  • Hello Nellie, I am gleason 8 and on zoladex for life. I was prescribed ' provera ' by my doctor, stopped the flushes dead in their tracks.

    Before that if I went out I always carried two towels!

    Might work, might not, ask the doc. Good luck.

  • hi been on luprolelin hormone treatment for 3yrs 6month now have diagnosed with depression going on medication for it and now got to see mental health nurse .was told at my last beatson appoitment was on the luprolelin till it stops working not sure about that as iam struggling for the past 6 months any advice out there as they didnt say what i was to get when it stops working

  • Hello I'm Trevor 67 and just finished 3 years of hormone injections,  same as your husband hot flushes bad and so many aches and pains all over the body. I wonder is it hormone getting older type 2 diabetes but it was a really nice to hear I'm not the only one. Hoping now injections have stopped hot flushes will go and fatigue and aches and pains will ease